New York, 2020Strong Wind in New York, January 16, 2020
January 16, 2020 · NWS OKX · 5 events in 5 counties and zones
Strong winds occurred behind a cold front and deepening low pressure.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $170,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred behind a cold front and deepening low pressure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jan 16, 9:46 AM EST, 14 minutes earlier.
Area forecast discussion, Jan 16, 9:46 AM EST, 14 minutes before
Area Forecast Discussion
National Weather Service New York NY
946 AM EST Thu Jan 16 2020
.SYNOPSIS...
Deepening low pressure system exits to the northeast allowing
for very gusty northerly winds locally through the evening.
Strong surface high then builds into northern New York state
later Thursday through Friday night. A complex frontal system
will impact the area Saturday and Saturday night. High pressure
will again build in early next week and settle over the area by
mid week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The forecast is on track. The main concern in the near term
today will be the northerly wind gusts up to 50 mph with
sustained 20-30 mph during the afternoon hours. A wind advisory
is in effect for the entire forecast area from 9am until 10pm
this evening.
As the deepening low pressure system off the coast of
Massachusetts continues its northeast path, the increasing
pressure gradient over the forecast area will results in high
winds starting around mid morning. Soundings near the city show
a boundary layer up to 800 mb with winds around 40-45kts. These
gusty winds have the potential to mix down to the surface owing
to relatively clear skies and diurnal heating. Max temperatures
will be about 10 degrees above daily normals reaching around 50
degrees by the afternoon.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A few isolated rain showers are not out of the questions behind
the front late in the afternoon towards the early evening hour.
Dry cold air with dew points in the single digits rapidly
pushes south into the forecast area by the late evening.
Temperatures overnight are expected to drop into the low 20s.
This cold air regime continues into the day. A +1040mb over the
Great Lakes high builds into the northern portion of New York
state throughout Friday. Brisk north wind though much lighter
than the previous day will aid in keeping ambient temperatures
right around freezing. One important note is that the wind chill
Friday could be in the teens for most of the island, Lower
Hudson Valley and Southern Connecticut.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Strong high pressure builds across the region into Friday night
with cold temperatures expected. Lows Friday night will be
mainly in the teens in outlying areas, to around 20 degrees in
towards the city.
High moves offshore Saturday as a low pressure system moves
towards the area from the Great Lakes. There are quite a few
details to note with this pending storm system. Due to the
progressive nature of the pattern along with the lack of a
negative AO and NAO, the models are not indicating a decent CAD
scenario. With the lack of cold air damming and with the low
system tracking to the west and north, a strong southerly flow
will be developing ahead of the low, and while cold air will
initially be in place, this is expected to change to rain in
most, if not the entire area. The main takeaway here with the
polar jet going right over the region by Saturday evening and
the 500 mb vorticity maximum going slightly north of the region,
the chance of an all snow scenario for much of the area is
unlikely. The biggest question is how quick can the deeper
moisture arrive and mix with the colder air before it can exit,
especially in the lower levels. With the onset of precipitation
and for the first few hours it precipitates temperatures should
hold nearly steady. Due to the fact that the departing high
pressure system is rather strong and there will be cold air in
place initially, precipitation is expected to begin as all snow
Saturday late morning into the early afternoon. The timing of
the main mandatory level features suggest precip / snow start
time on Saturday to be centered at or just before 18z as the 500
mb ridge passage takes place just before then, and the leading
edge of the 700 mb moisture starts to move over the region. It
will develop from west to east and with at least a few hours of
snow, then transitioning quickly to rain/snow, especially closer
to the coast, then all rain, from south to north by late
Saturday afternoon and through the evening. Across northern
sections the snow will take longer to transition to rain, and
across parts of Orange County the transition completely to all
rain may not occur. Therefore there is the possibility of
advisory level snowfall across these areas. Then by late
afternoon and evening temperatures should climb rather quickly,
especially for southern and eastern portions of the area. The
thinking is that highs on Saturday will be low to mid 30s inland
and upper 30s to around 40 elsewhere.
This system will be fast moving, and precipitation will be
ending overnight Saturday likely by 3-5z Sunday as the mid
levels dry out quickly. Only a few lingering flurries are
expected across the higher inland terrain as the low departs
Sunday. The main story then becomes the wind, as once again
there will be the potential for gusty winds into the day on
Sunday as the departing low deepens over the NW Atlantic. The
winds will then gradually come down into Monday with building
high pressure.
The long wave pattern basically undergoes a transition across
the CONUS by early next week. The global guidance is suggesting
a mean eastern US trough and western US ridge long wave pattern
until further notice. Canadian high pressure builds toward the
region behind the departing low and a prolonged period of below
normal temperatures is expected.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Deepening low pressure moves off the southern New England coast
late this morning as a cold front moves through the terminals.
Strong arctic high pressure then builds in from the west
through tonight as the deepening low tracks well offshore.
Conditions will continue to improve to VFR through 15z at all
terminals. Spotty light rain cannot be ruled out briefly through
15z as well. There is a slight chance of a few flurries or
sprinkles across the lower Hudson Valley this afternoon.
Southwesterly winds 10 to 15 kt with gusts 20 to 25 kt increase
and become NW this morning, 20 to 25 kt, gusting 30 to 35 kt.
The strongest winds and gusts will be this afternoon, around 25
kt , gusting around 40 kt. NW winds will be around 310 true this
afternoon, and remain into the evening. Winds and gusts
gradually diminish this evening.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts, can
be found at: http:/weather.gov/zny/n90
KJFK TAF Comments: Strongest winds and gusts will be this
afternoon, with the potential for occasional gusts up to 45 kt.
Winds and gusts gradually weaken this evening.
The afternoon KJFK haze potential forecast is GREEN, which
implies slant range visibility P6SM outside of cloud.
KLGA TAF Comments: Strongest winds and gusts will be this
afternoon, with the potential for occasional gusts up to 45 kt.
Winds and gusts gradually weaken this evening.
The afternoon KLGA haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KEWR TAF Comments: Strongest winds and gusts will be this
afternoon, with the potential for occasional gusts up to 45 kt.
Winds and gusts gradually weaken this evening.
The afternoon KEWR haze potential forecast is GREEN, which implies
slant range visibility P6SM outside of cloud.
KTEB TAF Comments: Strongest winds and gusts will be this
afternoon, with the potential for occasional gusts 40 to 45 kt.
Winds and gusts gradually weaken this evening.
KHPN TAF Comments: Strongest winds and gusts will be this
afternoon, with the potential for occasional gusts 40 to 45 kt.
Winds and gusts gradually weaken this evening.
KISP TAF Comments: Strongest winds and gusts will be this
afternoon, with the potential for occasional gusts to around 45
kt. Winds and gusts gradually weaken this evening.
.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday...VFR. NW 15-20kt gusting 20-30kt. Winds and gusts
subsiding late in the day and at night.
.Saturday...IFR or lower with snow developing late
morning/afternoon. Snow changes to rain southeast to northwest
late afternoon into the evening, likely remaining snow well
northwest. Light snow accumulations are expected, potentially
advisory level for interior terminals.
.Sunday...VFR. W/NW G25-35kt.
.Monday...VFR.
&&
.MARINE...
Gale warning remains in effect for all waters. Strong south winds
rapidly transition to W-NW gales behind a surface boundary Thursday
morning. Winds gusts 40-45kts with seas 6-8 feet will be possible
over the ocean waters by the late afternoon. The Long Island
Sound could see gusts up to 40 mph with 4 ft waves.
Gale force gusts are expected to continue across all the waters
through mid morning Friday. For now the Gale Warning lasts until
Friday afternoon. SCA conditions should persist through the
remainder of the day with northwest winds relaxing along with seas
by the evening.
There will then be a brief period of below advisory conditions
before winds and seas increase late in the day Saturday, and
into Saturday night and Sunday as low pressure moving to the
north impacts the local waters. Gales will be likely on the
ocean waters, especially further east late Saturday night into
the first half of Sunday, with small craft conditions more
likely for the remainder of the waters. Conditions should
improve late Sunday through Monday, slowly falling below SCA
Monday afternoon into Monday night for the majority of the
coastal waters for the middle of the week as high pressure
builds across the area waters. Perhaps the eastern ocean waters
will maintain marginal SCA seas and wind gusts Monday night into
Tuesday with high pressure continuing to gradually build in
from the west.
&&
.HYDROLOGY...
No hydrologic impacts expected through Friday. QPF of 1/2 to 3/4
inch for Saturday and Saturday evening, with some of the
precipitation in the form of snow. It should not cause any
hydrologic issues.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) is still
operating at reduced power.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 10 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 10 PM EST this evening for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 10 PM EST this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 1 PM EST Friday for ANZ330-335-338-340-345-
350-353-355.
&&
SYNOPSIS...JE/DJ/16
NEAR TERM...
SHORT TERM...DJ/16
LONG TERM...JE
AVIATION...DS/MET
MARINE...JE/DJ/16
HYDROLOGY...JE/DJ/16
EQUIPMENT...Hazardous weather outlook, Jan 16, 6:29 AM EST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
629 AM EST Thu Jan 16 2020
CTZ009>012-NJZ006-104-106-108-NYZ071>075-078>081-176>179-171030-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Hudson-Eastern Bergen-Eastern Essex-
Eastern Union-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
629 AM EST Thu Jan 16 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CTZ005>008-NJZ002-004-103-105-107-NYZ067>070-171030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Western Passaic-Eastern Passaic-Western Bergen-
Western Essex-Western Union-Orange-Putnam-Rockland-
Northern Westchester-
629 AM EST Thu Jan 16 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is the potential for a moderate snowfall Saturday and
Saturday evening before a changeover to rain Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-171030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
629 AM EST Thu Jan 16 2020
...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ350-353-355-171030-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
629 AM EST Thu Jan 16 2020
...GALE WARNING IN EFFECT UNTIL 1 PM EST FRIDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning until 1 pm Friday.
Gale conditions are possible late Saturday night into Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Southeast Suffolk
- When
- January 16, 10:00 AM EST to 6:00 PM EST
- Where
- Southeast Suffolk forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
The mesonet station on Mecox Bay reported a 50 mph wind gust at 1105 am. Later in the day, the ASOS at Westhampton Airport measured a sustained wind of 35 mph at 432 pm.
Strong Wind, Northern Queens
- When
- January 16, 12:00 PM EST to 4:00 PM EST
- Where
- Northern Queens forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
The ASOS at LaGuardia Airport measured a 52 mph wind gust at 223 pm. Right around that time, a sustained wind of 39 mph was reported at LaGuardia. In Jackson Heights, a mesonet station measured a 50 mph wind gust at 1238 pm.
Strong Wind, Orange
- When
- January 16, 2:00 PM EST to 4:00 PM EST
- Where
- Orange forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 41.402, -74.306 (the zone’s center; the record gives no point)
A trained spotter in the town of Rock Tavern measured a 53 mph wind gust at 250 pm.
Strong Wind, Southern Westchester
- When
- January 16, 2:00 PM EST to 4:00 PM EST
- Where
- Southern Westchester forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 41.152, -73.753 (the zone’s center; the record gives no point)
The ASOS at White Plains Westchester Airport measured a 52 mph wind gust at 253 pm. A sustained wind of 37 mph was measured at White Plains Westchester Airport at 419 pm. At 251 pm, the elevated mesonet station Tappan Zee Light measured a 61 mph wind gust.
Strong Wind, Southwest Suffolk
- When
- January 16, 3:00 PM EST to 5:00 PM EST
- Where
- Southwest Suffolk forecast zone
- Measured
- 31 kt (36 mph) measured sustained
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
The ASOS at Islip MacArthur Airport measured a 36 mph sustained wind at 415 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche and Heavy Snow in California, January 16 to 17, 20201 death · 2 injured · 101 kt wind · 31 events
- Winter Weather in Texas, January 16 to 17, 20201 death · 1 injured · 1 event
- Winter Storm and Winter Weather in Vermont, January 16, 2020$115,000 · 16 events
- High Wind in New York, January 16, 2020$120,000 · 56 kt wind · 4 events
- Debris Flow and Flooding in California, January 16, 20200.25 in hail · 54 events
- Winter Storm and Heavy Snow in California, January 16 to 17, 2020$52,000 · 76 kt wind · 16 events
- Flash Flooding in Texas, January 16, 2020$50,000 · 5 events
- Strong Wind and Cold in New York, January 16 to 17, 2020$20,000 · 22 events
- Winter Storm and Winter Weather in California, January 16 to 17, 202027 events
- Heavy Rain and Strong Wind in American Samoa, January 16 to 18, 2020$25,000 · 2 events
- Heavy Snow and High Wind in New Mexico, January 16 to 17, 202058 kt wind · 19 events
- Winter Storm and Winter Weather in Kansas, January 16 to 17, 202016 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870715, 870713, 870712, 870714, 870716.